No Reason to Vomit

I’ve heard stories from people telling me how somebody they know, who is undergoing chemotherapy, kept on vomiting after the chemotherapy was given. As an oncologist, I do not understand why these patients had to go through such an ordeal.

Vomiting is an adverse effect of many chemotherapy drugs, but not all. It is very important to prevent chemotherapy-induced vomiting because it causes trauma to the patient physically and psychologically. If a patient vomits after the 1st chemotherapy, just the thought of going to the doctor can already trigger the response the next time around. It can then adversely affect patient’s compliance with treatment. Patients who experience vomiting may also feel averse to eating because of fear that this can trigger further vomiting. This can contribute to malnutrition which can further impair the patient’s already compromised immunity. Therefore, it is of utmost importance to prevent chemotherapy-associated vomiting.

Patients must be adequately covered with medicines to prevent vomiting and the drugs must be taken round-the-clock during the period when vomiting is expected (this period usually lasts for 3-5 days from the day the chemotherapy is given). It is always easier to prevent the condition than manage it when the patient is already vomiting. Uncontrolled vomiting may even lead to hospitalization due to inability to retain the oral medicines, dehydration and electrolyte imbalance.

Patients should discuss proper measures against vomiting with their physicians. They must be equipped with instructions regarding intake of additional medications and when to advise their physicians if the problem persists. Remember…….there is no reason to vomit.

About Denky Dela Rosa

I am a Doctor of Medicine. My specialty is Internal Medicine (Doctor for adults) with subspecialty in Medical Oncology (Cancer). I am also a Certified Holistic Health Coach graduating from the Institute of Integrative Nutrition, New York City

Leave a Reply